Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

July 5, 2017Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 5, 2017, 3:21 PM CDT for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:21 PM CDT (20:21 UTC)
Expired
Jul 5, 2017, 4:00 PM CDT
In force
39 min
Issued by
NWS Morristown, TN

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS84 KMRX 052021
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
321 PM CDT WED JUL 5 2017
 
TNZ081-082-098-052100-
Sequatchie TN-Bledsoe TN-Marion TN-
321 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...BLEDSOE AND CENTRAL
MARION COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Pikeville to near Kimball.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dunlap, Jasper, Pikeville, Whitwell, Powells Crossroads, Martin
Springs, Cartwright, Griffith Creek, Chimneys State Park, Mount
Crest, Lone Oak, Palio, Fall Creek Falls State Park, Sequatchie Cave,
Brayton, Melvine, Cagle, Old Cumberland and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 8574 3531 8560 3532 8556 3538 8549
      3541 8549 3543 8553 3555 8547 3567 8531
      3577 8506 3577 8504 3575 8503 3577 8493
      3568 8499 3568 8498 3557 8511 3553 8510
      3550 8514 3547 8512 3545 8517 3514 8539
TIME...MOT...LOC 2020Z 246DEG 35KT 3557 8541 3511 8568 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:36 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 5, 1:36 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
236 PM EDT Wed Jul 5 2017

.SHORT TERM (Tonight and Thursday)...Another warm and muggy July
day! Scattered showers and thunderstorms producing very heavy
rainfall in short periods of time. These showers and storms will
persist into the early evening hours with some hanging on into the
night-time hours. Look for patchy fog to develop with some areas
of possibly dense fog particularly along area rivers and lakes.

The slow moving upper trough will translate slowly east putting
our forecast area under southwest flow. Will continue with a
persistence forecast for Thursday. Very little change in the
airmass currently over our region. Therefore, expecting showers
and thunderstorms with locally heavy rain for much of the day. We
are outlooked again by SPC for marginal risk of severe weather. So
a few storms by tomorrow afternoon may approach severe limits.

.LONG TERM (Thursday night through Wednesday)...A weak low pressure
and associated boundary will move through the area overnight
Thursday through Friday morning...with scattered showers and
thunderstorms possible through mid day Friday. Behind the
front...flow will shift out of the NW with the cooler and drier air
filtering in through Friday. PW values drop to around 1.3 to
1.5...which is around the median average for this time of year.

Another weak boundary will move through overnight Friday through
Saturday afternoon. Scattered showers and thunderstorms are possible
beginning Friday afternoon...though chances are slightly lower than
Thursday. Models try to keep a cap over the area...so expecting less
coverage than any day of the previous week for any storms that are
strong enough to form. Saturday...a few showers and isolated thunder
could be left in the morning...with clearing expected in the
afternoon as high pressure builds across the Ohio Valley.

Sunday through Tuesday afternoon...high pressure will keep skies
mostly clear and dry weather across the TN Valley. Tuesday
afternoon...flow shifts to out of the SW bringing an increase in
moisture and warm air from the Gulf. A low pressure system across
the Great Lakes will sweep a frontal boundary across the area.
Scattered showers and thunderstorms are possible Tuesday afternoon
through Wednesday morning ahead of the front...with widespread
showers and thunderstorms expected Wednesday afternoon into
overnight as the frontal boundary moves through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  87  71  88 /  50  60  50  30
Knoxville McGhee Tyson Airport, TN  70  85  70  86 /  50  60  60  40
Oak Ridge, TN                       70  85  70  86 /  50  70  70  40
Tri Cities Airport, TN              67  83  67  83 /  40  70  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AC/JW
Hazardous weather outlook, Jul 5, 2:01 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 PM EDT Wed Jul 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
301 PM EDT Wed Jul 5 2017 /201 PM CDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon may produce strong gusty winds up to
50 mph and locally heavy rainfall that may cause minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat of showers and thunderstorms will continue across area
Thursday. Some of these storms may become strong with the
greatest threat being gusty winds up to 50 mph and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 2:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
351 PM EDT WED JUL 5 2017

NCZ060-061-052030-
Clay NC-Cherokee NC-
351 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE AND CENTRAL CLAY
COUNTIES UNTIL 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Topton,
Brasstown and Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3521 8408 3523 8400 3522 8396 3526 8384
      3526 8380 3524 8374 3526 8371 3523 8369
      3520 8373 3519 8371 3517 8373 3515 8373
      3516 8365 3515 8364 3514 8366 3513 8362
      3513 8363 3511 8362 3509 8359 3499 8399
TIME...MOT...LOC 1950Z 250DEG 32KT 3513 8392

JLB
Special weather statement, Jul 5, 3:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT WED JUL 5 2017

TNZ016-038>042-070-073-074-052045-
Cocke Smoky Mountains TN-Jefferson TN-Hamblen TN-Northwest Greene TN-
Sevier Smoky Mountains TN-Northwest Cocke TN-Grainger TN-
North Sevier TN-Hawkins TN-
401 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
JEFFERSON...COCKE...WESTERN GREENE...NORTHEASTERN GRAINGER...CENTRAL
SEVIER AND HAMBLEN COUNTIES UNTIL 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bean Station to Pigeon Forge. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Morristown, Greeneville, Sevierville, Jefferson City, Newport,
Gatlinburg, Dandridge, Pigeon Forge, Bean Station, White Pine,
Baneberry, Parrottsville, Russellville, Smoky Mountains-Balsam
Mountain, Mosheim, Bulls Gap, Pittman Center, Baileyton, Caney Branch
and Del Rio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Douglas Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3569 8368 3571 8368 3571 8370 3638 8336
      3636 8277 3602 8293 3600 8296 3599 8295
      3579 8305 3577 8316 3573 8319 3572 8325
      3568 8328
TIME...MOT...LOC 2000Z 258DEG 40KT 3636 8329 3577 8357

EJH
Special weather statement, Jul 5, 3:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT WED JUL 5 2017

TNZ099>101-052045-
West Polk TN-Bradley TN-Hamilton TN-
403 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...WESTERN POLK AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 11 miles southwest of Cleveland, moving east at 25 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Benton, South Cleveland, East Cleveland,
Wildwood Lake, Harrison, Collegedale, Waterville, East Brainerd,
Conasauga, Parksville, Red Clay State Park, Harrison Bay State Park,
Flint Springs, Gap Springs, Tasso, Ooltewah, McDonald and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8513 3519 8514 3525 8471 3524 8470
      3525 8470 3526 8459 3502 8457 3499 8459
TIME...MOT...LOC 2003Z 266DEG 23KT 3511 8505

DH
Special weather statement, Jul 5, 3:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
404 PM EDT WED JUL 5 2017

TNZ015>017-052045-
Sullivan TN-Hancock TN-Hawkins TN-
404 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...HAWKINS AND
CENTRAL HANCOCK COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kingsport, Rogersville, Surgoinsville, Church Hill, Mount Carmel,
Bays Mountain State Park, McCloud, Sullivan Gardens, Okolona, Kepler,
Klondike, Bloomingdale and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8251 3642 8260 3644 8267 3642 8268
      3638 8275 3639 8278 3636 8281 3637 8284
      3635 8289 3636 8320 3650 8319 3659 8285
TIME...MOT...LOC 2003Z 258DEG 40KT 3643 8311

EJH
Special weather statement, Jul 5, 3:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT WED JUL 5 2017

TNZ084-085-099-100-052045-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
407 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS...SOUTHWESTERN MCMINN AND EAST CENTRAL HAMILTON COUNTIES UNTIL
445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Soddy-Daisy, or 13 miles northwest of Cleveland, moving east at 25
mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Cleveland, Athens, Soddy-Daisy, Lakesite, Charleston, Calhoun,
Riceville, Hillsview, Hopewell, Shady Grove, Dentville and Harrison
Bay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3529 8516 3549 8466 3527 8457 3527 8467
      3525 8469 3519 8514
TIME...MOT...LOC 2007Z 252DEG 23KT 3528 8506

DH
Special weather statement, Jul 5, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM CDT WED JUL 5 2017

TNZ081-082-098-052100-
Sequatchie TN-Bledsoe TN-Marion TN-
321 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...BLEDSOE AND CENTRAL
MARION COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Pikeville to near Kimball.
Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dunlap, Jasper, Pikeville, Whitwell, Powells Crossroads, Martin
Springs, Cartwright, Griffith Creek, Chimneys State Park, Mount
Crest, Lone Oak, Palio, Fall Creek Falls State Park, Sequatchie Cave,
Brayton, Melvine, Cagle, Old Cumberland and North Chickamauga Creek
Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 8574 3531 8560 3532 8556 3538 8549
      3541 8549 3543 8553 3555 8547 3567 8531
      3577 8506 3577 8504 3575 8503 3577 8493
      3568 8499 3568 8498 3557 8511 3553 8510
      3550 8514 3547 8512 3545 8517 3514 8539
TIME...MOT...LOC 2020Z 246DEG 35KT 3557 8541 3511 8568

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:10 PM CDTSpecial Weather StatementMRXMonroe65 min
Jul 4, 7:57 PM CDTSpecial Weather StatementMRXMonroe48 min
Jul 5, 12:02 PM CDTSpecial Weather StatementMRXBledsoe43 min
Jul 5, 12:29 PM CDTSpecial Weather StatementMRXBledsoe46 min
Jul 5, 12:51 PM CDTSpecial Weather StatementMRXBradley24 min
Jul 5, 12:53 PM CDTSpecial Weather StatementMRXMeigs, Rhea37 min
Jul 5, 1:06 PM CDTSpecial Weather StatementMRXAnderson, Morgan39 min
Jul 5, 1:17 PM CDTSpecial Weather StatementMRXPolk43 min
Jul 5, 1:35 PM CDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane115 min
Jul 5, 1:40 PM CDTSpecial Weather StatementMRXLoudon35 min
Jul 5, 1:42 PM CDTSpecial Weather StatementMRXUnion33 min
Jul 5, 1:49 PM CDTSpecial Weather StatementMRXMonroe, Polk26 min
Jul 5, 1:53 PM CDTSpecial Weather StatementMRXClaiborne37 min
Jul 5, 2:13 PM CDTSpecial Weather StatementMRXBlount, Knox32 min
Jul 5, 2:21 PM CDTSpecial Weather StatementMRXGrainger, Jefferson, Union24 min
Jul 5, 2:27 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton2 hr
Jul 5, 2:31 PM CDTSpecial Weather StatementMRXHamilton29 min
Jul 5, 3:01 PM CDTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Sevier44 min
Jul 5, 3:03 PM CDTSpecial Weather StatementMRXBradley42 min
Jul 5, 3:04 PM CDTSpecial Weather StatementMRXHawkins41 min
Jul 5, 3:07 PM CDTSpecial Weather StatementMRXMeigs38 min
Jul 5, 3:41 PM CDTSpecial Weather StatementMRXWashington49 min
Jul 5, 3:47 PM CDTSpecial Weather StatementMRXSullivan43 min
Jul 5, 3:48 PM CDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jul 5, 3:51 PM CDTSpecial Weather StatementMRXGreene39 min
Jul 5, 4:08 PM CDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane27 min
Jul 5, 4:23 PM CDTSpecial Weather StatementMRXCarter, Sullivan37 min
Jul 5, 4:32 PM CDTAreal Flood AdvisoryMRXBledsoe, Sequatchie118 min
Jul 5, 4:50 PM CDTSpecial Weather StatementMRXLoudon, Roane40 min
Jul 5, 4:55 PM CDTSpecial Weather StatementMRXCarter, Johnson50 min
Jul 5, 4:14 PM CDTSpecial Weather StatementMRXRussell46 min
Jul 5, 2:51 PM CDTSpecial Weather StatementMRXClay39 min
Jul 5, 3:37 PM CDTSpecial Weather StatementMRXMadison38 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.